Record Number of Drug Overdose Deaths Tops 2,000 In 2016 In Maryland

BALTIMORE, MD — Misuse of painkillers and illicit opioids such as heroin — which in recent months has been laced with the powerful sedative fentanyl and even elephant tranquilizers — led to a record number of fatal drug overdoses in Maryland in 2016. State officials released the grim tally Thursday, which said a record 2,089 people died from overdoses last year, a 66 percent increase from 2015’s data. The largest surge was seen in residents 55 and older.

Police and emergency responders across Maryland have seen fentanyl mixed with heroin accelerate the number of overdoses. The pain-killing drug given by hospitals to surgery patients is much stronger, and users are taking the same dosage, which their bodies can’t handle. And in 2017, strings of overdoses, both fatal and non-fatal, were tied to carfentanil, a large animal tranquilizer, being added to illicit drugs.

According to new numbers released by the Maryland Department of Health and Mental Hygiene, the 2,089 overdose deaths reported last year surpassed the 1,259 overdose deaths that occurred in all of 2015 statewide.

»SIGN UP: Get Patch’s daily newsletter and real-time news alerts, or like us on Facebook. Or, if you have an iPhone, download the free Patch app.

“The overdose crisis in Maryland is driven by a number of factors, and we’re committed to employing numerous approaches to reverse this grim tide,” said Health and Mental Hygiene Secretary Dennis R. Schrader. “We want the deaths to cease, and we need those who use drugs to seek help before they feel compelled to use again.”

In 2015, the state saw a 21 percent increase in the number of deaths from drug and alcohol intoxication. The number of intoxication deaths had nearly doubled since 2010.

Gov. Larry Hogan declared a state of emergency in March after receiving preliminary opioid-related fatality data from 2016 showing the number deaths exceeded 2,000.

“The deadly impact of heroin and opioid addiction is not confined to Maryland,” said Gov. Hogan in a statement. “This is a national scourge that is tearing families and communities apart at the seams, and it cannot be solved by a single state or administration. Although today’s news is discouraging, we will never stop searching for innovative solutions to this problem, or fighting as hard as we can to save Marylanders’ lives.”

Experts say that many heroin users in the state are people who became addicted to prescription narcotics following an injury or surgery, then begin to use cheaper illicit heroin when they can no longer obtain prescriptions for legal opioids.

Carfentanil, an elephant tranquilizer, has been found in the bodies of heroin users in Harford, Anne Arundel and Frederick counties. The drug is hundreds of times more powerful than heroin; state health officials issued a warning about the drug in April after autopsies showed it was present in several overdose victims.

Videos nationwide showing incoherent parents who have overdosed in the presence of their children have prompted an emotional response to the problem. On May 26, a couple in Annapolis was found by police in a car with two young children. The mother had overdosed in the car, while her boyfriend overdosed later while waiting in the Annapolis Police Station with the children. Both were given doses of naloxone and revived by police and paramedics.

“There is no telling how many more deaths and overdoses we would be seeing without the intense outreach by the city, county and state about this issue,” Annapolis Police spokeswoman Cpl. Amy Miguez told Patch.

In December 2015, a standing order was issued by the state which allows all Maryland-licensed pharmacists to dispense naloxone without a prescription to anyone trained and certified under the Department’s Overdose Response Program. The life-saving drug can reverse opioid-related overdoses. As of December, more than 39,000 people have been trained by these organizations since the program began in March 2014.

The Maryland Good Samaritan Law, which protects users from arrest for possession of controlled dangerous substances and calling 911, has encouraged people with a heroin user to call 911 if a user has overdosed. The state’s Overdose Response Program law and other longtime existing laws protect people who prescribe, dispense, carry and use naloxone or Narcan, which can reverse the affects of an overdose.

SEE ALSO:

Other findings in the state report:

The increase in the number of drug- and alcohol-related intoxication deaths between 2015 and 2016 is the largest single-year increase that has been recorded in Maryland. The number of intoxication deaths has more than tripled since 2010. The increase in fatal overdoses has been most rapid among individuals 55 and older. The number of deaths among this age group increased five-fold between 2010 and 2016, from 86 to 424. Eighty-nine percent of all intoxication deaths that occurred in Maryland in 2016 were opioid-related. Opioid-related deaths include deaths related to heroin, prescription opioids, and nonpharmaceutical fentanyl. The number of opioid-related deaths increased by 70 percent between 2015 and 2016, and has nearly quadrupled since 2010.Between 2015 and 2016 the number of heroin-related deaths increased by 62 percent (from 748 to 1,212), and the number of fentanyl-related deaths more than tripled (from 340 to 1,119). The number of prescription-opioid related deaths increased by 19 percent (from 351 to 418); many of these deaths occurred in combination with heroin and/or fentanyl.

Where to Get Help in Maryland

Maryland residents who need help finding substance abuse treatment resources should visit the Department of Health website for links to substance abuse treatment facilities. Or call the Maryland Crisis Hotline, which provides 24/7 support, at 1-800-422-0009.

If you know of someone who could use treatment for substance abuse, treatment facilities can be located by location and program characteristics online. Treatment resources include MdDestinationRecovery.org and BeforeItsTooLateMD.org.

Signs of Overdose:

Person is not responsive.Fingertips or lips turn blue or grey.Breathing is slow, shallow or has stopped.Person is gurgling or making snoring noises.

What can you do if you see an opioid overdose?

Call 911.If you have naloxone, give the person naloxone and perform rescue breathing.If no response after 2-3 minutes, give a second dose of naloxone.Do not leave the person alone. Help will arrive.If the person starts to breathe or becomes more alert, lay the person in the recovery position; put the person slightly on the left side so that their body is supported by a bent knee with their face turned to the side and bottom arm reaching out to stabilize the position.

Remember the Good Samaritan Law – save a life!

If you provide help or assist a person experiencing a medical emergency due to alcohol or drugs, you are criminally IMMUNE from being charged, arrested and prosecuted from certain crimes. (Ann. Code Md. CR §1-210)The police and the courts believe that saving a life is more important than a charge or an arrest.

Where can I get free naloxone training?
On www.aahealth.org, there is a calendar listing all public naloxone training. Naloxone is available from your doctor, nurse practitioner or pharmacy if you have received the training. Free naloxone training: Save a Life!

How can I lower my risk of overdose?

Carry naloxone with you at all times and inform others where it is.If you haven’t used in a while, start slowly. You are at a high risk for overdose after leaving jail, prison or the hospital or after coming out of treatment.Avoid mixing substances.Be aware that drugs vary widely in purity and strength.Don’t use alone. If you must use alone, let people know where you are, and never the lock the door.Check up on each other.Seek treatment.

»PHOTO: Maryland’s drug overdose death rate is one of the worst in the country. (Hannah Lang/Capital News Service via AP)

Source Article